zbMATH — the first resource for mathematics

The Fano surface of the Fermat cubic threefold, the del Pezzo surface of degree 5 and a ball quotient. (English) Zbl 1279.14049
Let \(S\) be a smooth projective surface with ample canonical bundle and let \(D\) be a reduced simple normal crossing divisor on \(S\) (maybe \(D=0\)). It is a well known fact that the (logarithmic) Chern numbers \(\overline{c}^2_1\) and \(\overline{c}_2\) of \(S'=S-D\) satisfy \[ \overline{c}^2_1\leq3\overline{c}_2\,, \] and the equality holds if and only if \(S'\) is a ball quotient. Few constructions of surfaces with Chern ratio \(\frac{\overline{c}^2_1}{\overline{c}_2}=3\) are known.
In the paper under review, the author considers the Fano surface \(S\) (which is a surface of general type) parameterizing lines on the Fermat cubic threefold. He shows that the divisor \(D\) consists of \(12\) disjoint elliptic curves and that \(S'\) is a ball quotient with log Chern numbers \(\overline{c}_1^2=3\overline{c}_2=3^4\).
Using a result of [M. Namba, Branched coverings and algebraic functions. Pitman Research Notes in Mathematics Series, 161. Harlow: Longman Scientific & Technical; New York: John Wiley & Sons Ltd. (1987; Zbl 0706.14017)] the author proves that there exist a degree \(3^4\) ramified cover \(\eta: S\rightarrow\mathcal{H}_1\) branched with order 3 over the ten \((-1)\)-curves of \(\mathcal{H}_1\), the del Pezzo surface of degree 5. Moreover, there exists an étale map \(\kappa: \mathcal{H}_3\rightarrow S\) that is a quotient of \(\mathcal{H}_3\) by an automorphism of order 3, where \(\eta_3: \mathcal{H}_3\rightarrow\mathcal{H}_1\) is a degree \(3^5\) cover branched over the ten \((-1)\)-curves of \(\mathcal{H}_1\) with order \(3\) constructed by F. Hirzebruch [Progr. Math. 36, 113–140 (1983; Zbl 0527.14033)].
In analogy with a result of T. Yamazaki and M. Yoshida [Math. Ann. 266, 421–431 (1984; Zbl 0513.14008)], the author shows that the surface \(\mathcal{T}=\kappa^{-1}S' \subset \mathcal{H}_3\) is a ball quotient: \(\mathcal{T}\cong \mathbb{B}_2/\Lambda\), where \(\Lambda\) is the commutator group of the Deligne-Mostow lattice associated to the \(5\)-tuple \((1/3,1/3,1/3,1/3,2/3)\) [P. Deligne and G. D. Mostow, Publ. Math., Inst. Hautes Étud. Sci. 63, 5–89 (1986; Zbl 0615.22008)].

14J29 Surfaces of general type
14J25 Special surfaces
22E40 Discrete subgroups of Lie groups
Full Text: DOI arXiv
[1] Wolf Barth and Klaus Hulek, Projective models of Shioda modular surfaces, Manuscripta Math. 50 (1985), 73 – 132. · Zbl 0599.14035 · doi:10.1007/BF01168828 · doi.org
[2] Henri Cartan, Quotient d’un espace analytique par un groupe d’automorphismes, Algebraic geometry and topology., Princeton University Press, Princeton, N. J., 1957, pp. 90 – 102 (French). A symposium in honor of S. Lefschetz,. · Zbl 0084.07202
[3] C. Herbert Clemens and Phillip A. Griffiths, The intermediate Jacobian of the cubic threefold, Ann. of Math. (2) 95 (1972), 281 – 356. · Zbl 0245.14010 · doi:10.2307/1970801 · doi.org
[4] P. Deligne and G. D. Mostow, Monodromy of hypergeometric functions and nonlattice integral monodromy, Inst. Hautes Études Sci. Publ. Math. 63 (1986), 5 – 89. G. D. Mostow, Generalized Picard lattices arising from half-integral conditions, Inst. Hautes Études Sci. Publ. Math. 63 (1986), 91 – 106. · Zbl 0615.22008
[5] F. Hirzebruch, Arrangements of lines and algebraic surfaces, Arithmetic and geometry, Vol. II, Progr. Math., vol. 36, Birkhäuser, Boston, Mass., 1983, pp. 113 – 140.
[6] Rolf-Peter Holzapfel, Ball and surface arithmetics, Aspects of Mathematics, E29, Friedr. Vieweg & Sohn, Braunschweig, 1998. · Zbl 0980.14026
[7] Masa-Nori Ishida, Hirzebruch’s examples of surfaces of general type with \?\(_{1}\)²=3\?\(_{2}\), Algebraic geometry (Tokyo/Kyoto, 1982) Lecture Notes in Math., vol. 1016, Springer, Berlin, 1983, pp. 412 – 431. · doi:10.1007/BFb0099973 · doi.org
[8] Ryoichi Kobayashi, Einstein-Kaehler metrics on open algebraic surfaces of general type, Tohoku Math. J. (2) 37 (1985), no. 1, 43 – 77. · Zbl 0582.53046 · doi:10.2748/tmj/1178228722 · doi.org
[9] G. D. Mostow, On discontinuous action of monodromy groups on the complex \?-ball, J. Amer. Math. Soc. 1 (1988), no. 3, 555 – 586. · Zbl 0657.22014
[10] Makoto Namba, Branched coverings and algebraic functions, Pitman Research Notes in Mathematics Series, vol. 161, Longman Scientific & Technical, Harlow; John Wiley & Sons, Inc., New York, 1987. · Zbl 0706.14017
[11] Xavier Roulleau, Elliptic curve configurations on Fano surfaces, Manuscripta Math. 129 (2009), no. 3, 381 – 399. · Zbl 1177.14079 · doi:10.1007/s00229-009-0264-5 · doi.org
[12] Fumio Sakai, Semistable curves on algebraic surfaces and logarithmic pluricanonical maps, Math. Ann. 254 (1980), no. 2, 89 – 120. · Zbl 0431.14011 · doi:10.1007/BF01467073 · doi.org
[13] Andrew John Sommese, On the density of ratios of Chern numbers of algebraic surfaces, Math. Ann. 268 (1984), no. 2, 207 – 221. · Zbl 0521.14016 · doi:10.1007/BF01456086 · doi.org
[14] Tadashi Yamazaki and Masaaki Yoshida, On Hirzebruch’s examples of surfaces with \?²\(_{1}\)=3\?\(_{2}\), Math. Ann. 266 (1984), no. 4, 421 – 431. · Zbl 0513.14008 · doi:10.1007/BF01458537 · doi.org
[15] Masaaki Yoshida, Fuchsian differential equations, Aspects of Mathematics, E11, Friedr. Vieweg & Sohn, Braunschweig, 1987. With special emphasis on the Gauss-Schwarz theory. · Zbl 0618.35001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.